Anger/hostile behaviour on amitriptyline

Treatment options for UK & Irish members; including VHI & HSE criteria for funding and E112 Applications etc.

Anger/hostile behaviour on amitriptyline

Postby mary jane » Tue Jan 28, 2014 10:57 pm

Hi everyone,

it's me with the questions again. I've been on amitriptyline for my pain and it works 90% as long as I don't overdo the walking and bending...but it has made me horribly hostile and I get a lot of anger outbursts out of the blue. I have yelled at my family, my room mate, and a member of staff for the rail lines....
I am a sweet and calm girl, but now I've transformed into a monster, it's getting me into huge trouble!

Does the nortripyline have the same effect? maybe I can change my medication, or maybe there is something else out there? or would pregabalin/lyrica help with the anger issues? It's the only side effect it gives me, I'm never drowsy or sleepy on it, I even passed all my exams on it!
tiny bartholin infection triggered vulvar nerve pain.
Diagnosed vulvodynia Sept '13 (no burning but electric shocks, paresthesia, aching, buzzing)
Feb 14- Taking 50 mg Ami/Elavil
May 14-pain free with 50 mg Amitriptyline and 300 mg Pregabalin. Back to normal
Dec 15- weaned off all medication, pain free, wearing skinny jeans
April 17- pain returned, Amitriptyline 50 mg. Something doesn't make sense in my diagnosis.
Currently treating depression and anxiety
mary jane
 
Posts: 119
Joined: Sun Nov 03, 2013 4:13 pm
Location: uk

Re: Anger/hostile behaviour on amitriptyline

Postby calluna » Tue Jan 28, 2014 11:49 pm

The information leaflet that comes with amitriptyline includes a warning - I will copy and paste. This is from the Medline Plus website, here. I have put some words in bold.

You should know that your mental health may change in unexpected ways when you take amitriptyline or other antidepressants even if you are an adult over age 24. You may become suicidal, especially at the beginning of your treatment and any time that your dose is increased or decreased. You, your family, or your caregiver should call your doctor right away if you experience any of the following symptoms: new or worsening depression; thinking about harming or killing yourself, or planning or trying to do so; extreme worry; agitation; panic attacks; difficulty falling asleep or staying asleep; aggressive behavior; irritability; acting without thinking; severe restlessness; and frenzied abnormal excitement. Be sure that your family or caregiver knows which symptoms may be serious so they can call the doctor when you are unable to seek treatment on your own.

I think that it would be sensible for you to contact your doctor in the morning, and that you should ask for an emergency appointment. Do not let the receptionist put you off!
calluna
 
Posts: 1072
Joined: Mon Sep 27, 2010 11:57 pm

Re: Anger/hostile behaviour on amitriptyline

Postby mary jane » Fri Jan 31, 2014 12:32 am

Jesus- thanks, Calluna. I shall get a GP appointment asap. I have a strange black painful vein "there" anyway, need a doctor anyhow....
tiny bartholin infection triggered vulvar nerve pain.
Diagnosed vulvodynia Sept '13 (no burning but electric shocks, paresthesia, aching, buzzing)
Feb 14- Taking 50 mg Ami/Elavil
May 14-pain free with 50 mg Amitriptyline and 300 mg Pregabalin. Back to normal
Dec 15- weaned off all medication, pain free, wearing skinny jeans
April 17- pain returned, Amitriptyline 50 mg. Something doesn't make sense in my diagnosis.
Currently treating depression and anxiety
mary jane
 
Posts: 119
Joined: Sun Nov 03, 2013 4:13 pm
Location: uk

Re: Anger/hostile behaviour on amitriptyline

Postby Amanda » Sun Feb 02, 2014 6:45 pm

Mary Jane

I hope by now you have been to see your GP and resolved your medication problems. I know of several people who had obvious personality changes and aggressions after taking Lyrica and some other medications. I guess not every pill suits everyone, I hope you can find something that helps your pain without having too many side effects.
PNE started 2003 following Vaginal Hysterectomy, pelvic floor repair and right oophorectomy; eventually after many tests had BilateralTG surgery Nantes 2004; following this tried many other treatments including 7 day epidural, ketamin infusions to no avail; Trialed and was implanted with a Neurostimulator in 2007- Dr Van Buyten Belgium, this has enabled me to manage my pain much better.
User avatar
Amanda
 
Posts: 457
Joined: Thu Sep 02, 2010 2:33 pm
Location: Dublin, Ireland

Re: Anger/hostile behaviour on amitriptyline

Postby mary jane » Sat Jun 03, 2017 4:33 pm

very late update..
what happened then was that I started lyrica and it was magic, took away any symptoms.
I later weaned off lyrica and amitriptyline and stayed pain free for one year and 4 months.
Recently I had severe anxiety and stress and the nerve pain returned. I am a complete idiot for disregarding the mindbody connection and am now back on amitriptyline 30 mg which is working..will soon add more meds if my GP allows it...
I am very pro-pharma and would rather have the side effects and panic attacks rather than paresthesias and prickly feeling, I hate that.
I don't fit the diagnosis for PN entirely so I am currently thinking of it as an "error" on my brain's part.
Pain occurs in the brain, I should have learned this sooner. It's clear I have no damage to nerves since I was off medication for so long, now I just need to "fix" this forever and hopefully never get the pain again.
tiny bartholin infection triggered vulvar nerve pain.
Diagnosed vulvodynia Sept '13 (no burning but electric shocks, paresthesia, aching, buzzing)
Feb 14- Taking 50 mg Ami/Elavil
May 14-pain free with 50 mg Amitriptyline and 300 mg Pregabalin. Back to normal
Dec 15- weaned off all medication, pain free, wearing skinny jeans
April 17- pain returned, Amitriptyline 50 mg. Something doesn't make sense in my diagnosis.
Currently treating depression and anxiety
mary jane
 
Posts: 119
Joined: Sun Nov 03, 2013 4:13 pm
Location: uk


Return to UK & IRELAND

Who is online

Users browsing this forum: No registered users and 1 guest